Winter Weather, Dubuque
- When
- February 20, 9:45 PM CST to February 21, 11:50 AM CST
- Where
- Dubuque forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.469, -90.882 (the zone’s center; the record gives no point)
A strengthening low pressure system tracked from northern Kansas to central Missouri and then into Illinois. Meanwhile, a strong upper level trough dove southeast out of the northern Plains.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A strengthening low pressure system tracked from northern Kansas to central Missouri and then into Illinois. Meanwhile, a strong upper level trough dove southeast out of the northern Plains. The combination of these two features produced areas of light to moderate snow, with brief heavy snow, across the region on February 20-21, 2009. Three to six inches of snow was common in southeast Iowa, western Illinois and extreme northeast Missouri, along and south of the Highway 34 corridor. Another area of 3 to 5 inches fell in extreme northeast Iowa and northwest Illinois. In addition to the snow, strong northwest winds gusting to 35 to 40 mph produced areas of blowing and drifting. A 5-car pileup occurred on February 21 on snowy U.S. Highway 61 north of Burlington that caused four indirect injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 20, 8:26 PM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
826 PM CST FRI FEB 20 2009
.UPDATE...
SNOW MOVING ACROSS NORTHWEST SECTIONS ATTIM IN ADVANCE OF
VIGOROUS SHORTWAVE TROUGH DIVING E/SE THROUGH THE DAKOTAS.
LATEST SFC ANALYSIS PLACES LOW OVER NORTHEAST KS WITH WARM
FRONT EXTENDING EASTWARD THROUGH CENTRAL MO. COLD FRONT
EXTENDS NORTH FROM THE LOW THROUGH WEST CENTRAL IA INTO
SECONDARY/WEAKER SFC WAVE OVER SOUTHERN MN. MAIN CONCERN
TNGT IS SNOW AMOUNTS AS MODELS HAVING TROUBLE IN OVERDOING
EXTENT OF LOW LEVEL MOISTURE AVAILABLE TO AMPLIFYING
SHORTWAVE. 18Z NAM HAD LARGE AREA OF MID 30S SFC DEWPTS IN
EASTERN KS AND WESTERN MO AT 00Z...AND 00Z NAM INITIALIZED
JUST AS POORLY AS MOST SITES IN EASTERN KS AND WESTERN MO IN
MID TO UPPER 20S ON DEWPTS WITH FEW SITES IN LOWER 30S.
WITH MODELS OVERDONE ON EXTENT OF MOISTURE... SNOW TOTALS
MAY NEED TO BE ADJUSTED DOWN SOME. HOWEVER... VERY STRONG
DYNAMICS WITH SYSTEM INTENSIFYING INTO OVERNGT AS IT APPROACHES
SO HESISTENT TO MAKE MUCH CHANGE AS MAY BE ENOUGH TO MAKE
UP FOR LACK OF MOISTURE. ALSO...INCREASING POTENTIAL FOR SOME
CONVECTION WITH RADARS SHOWING BLOSSOMING OF RETURNS IN
NORTHWEST MO MOVING INTO SOUTHWEST/SOUTH CENTRAL IA ATTIM
ASSOCIATED WITH VIGOROUS WARM ADVECTION WITH LOW LEVEL JET
AND CONVERGENCE INCREASING (30 KTS AT H85 AT LATHROP MO PROFILER
WHILE JUST 5 KTS AT BLUE RIVER WI PROFILER). JET ALSO INFUSING
PLUME OF STEEP MID LEVEL LAPSE RATES H85-H5 PER KTOP 00Z RAOB.
REGIONAL IR SHOWS CLOUD TOPS COOLING NORTHWEST MO AND EASTERN
KS... SO SIGNS POINT TO POTENTIAL FOR FEW LIGHTNING STRIKES
INCREASING EVEN DESPITE LACK OF MOISTURE. ANY CONVECTION CHANGES
THE GAME AND WOULD RESULT IN ENHANCED BANDS OF ACCUMS. ALSO
SOUNDINGS SUPPORT POTENTIAL FOR SOME MIXED PCPN IN THE FAR SOUTH.
BOTTOM LINE... GIVEN THE STRENGTH FORCING/DYNAMICS... HESITANT TO
CHANGE MUCH WITH ACCUMS AT THIS POINT DESPITE THE LACK OF MOISTURE.
WILL CONTINUE TO MONITOR THINGS CLOSELY ESPECIALLY THE CONVECTIVE
ELEMENTS TO OUR SOUTHWEST.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING UNTIL 12 PM CST SATURDAY FOR BUCHANAN-
CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES.
WINTER WEATHER ADVISORY UNTIL 12 PM CST SATURDAY FOR BENTON-
CEDAR-IOWA-JOHNSON-LINN-LOUISA-MUSCATINE-SCOTT-WASHINGTON.
IL...WINTER STORM WARNING UNTIL 12 PM CST SATURDAY FOR CARROLL-JO
DAVIESS-STEPHENSON-WHITESIDE.
WINTER WEATHER ADVISORY UNTIL 12 PM CST SATURDAY FOR BUREAU-
HENRY IL-MERCER-PUTNAM-ROCK ISLAND.
MO...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 930 PM CST FRI FEB 20 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-212115- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 930 PM CST FRI FEB 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT A WINTER STORM WARNING IS IN EFFECT TONIGHT THROUGH NOON SATURDAY NORTH OF A LINE FROM FROM INDEPENDENCE THROUGH CLINTON TO STERLING. THIS AREA IS EXPECTED TO SEE SNOWFALL AMOUNTS OF 3 TO 6 INCHES BY SATURDAY MORNING. FURTHER SOUTH THROUGH A WILLIAMSBURG...ALEDO LINE A WINTER WEATHER ADVISORY IS IN EFFECT FOR SNOW ACCUMULATIONS OF 1 TO 3 INCHES WITH UP TO 1 INCH POSSIBLE ON SOUTH THROUGH THE MISSOURI BORDER. SIGNIFICANT BLOWING AND DRIFTING SNOW IS ALSO EXPECTED LATE TONIGHT AS NORTHWEST WINDS INCREASE TO 20 TO 30 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER INCH OF SNOW WILL ACCUMULATE SATURDAY MORNING EAST OF A MANCHESTER...QUAD CITIES LINE WITH LESS THAN AN INCH TO THE WEST AND SOUTH. THIS WILL BRING TOTAL ACCUMULATIONS FOR THE STORM SYSTEM INTO THE 4 TO 7 INCH RANGE WHERE THE WINTER STORM WARNING IS IN EFFECT AND INTO THE 2 TO 4 INCH RANGE IN THE ADVISORY AREA. BLOWING AND DRIFTING SNOW WILL CONTINUE SATURDAY MORNING. THE ACCUMULATING SNOW IS EXPECTED TO END OVER MUCH OF THE AREA BY NOON WITH THE BLOWING AND DRIFTING SNOW ALSO DIMINISHING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR SATURDAY. REPORTS OF AND SNOW ACCUMULATIONS WILL BE APPRECIATED TONIGHT AND SATURDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 725 PM CST FRI FEB 20 2009 IAZ040>042-051>053-210330- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA 725 PM CST FRI FEB 20 2009 ...SNOW MOVING IN OVER THE NEXT FEW HOURS... SNOW WILL OVERSPREAD MUCH OF THE AREA FROM WEST TO EAST THROUGH 10 PM. THE SNOW WILL BECOME MODERATE IN INTENSITY WITH ACCUMULATIONS AVERAGING ONE QUARTER TO NEAR ONE HALF INCH AN HOUR. IF YOU WILL BE DRIVING THIS EVENING...BE PREPARED FOR DETERIORATING CONDITIONS WITH LOW VISIBILITIES AND ROADS BECOMING SNOW COVERED AND SLICK. WINTER WEATHER ADVISORIES AND WARNINGS REMAIN IN EFFECT FOR THE AREA THROUGH SATURDAY MORNING.
The national radar mosaic for the moment the first event began.
6 winter weather, 2 winter storm. Local standard time, as filed.
A trained spotter measured 6.0 inches of snow just west of Cantril and also just southeast of Farmington.
According to the Hawk Eye newspaper in Burlington, a 5-car pileup occurred on snowy U.S. Highway 61 north of Burlington that closed the highway for 90 minutes. The accident caused 4 indirect injuries. A trained spotter measured a total of 5 inches of snow at Burlington along with wind gusts to near 40 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155844, 155846, 155849, 155848, 155842, 155847, 155843, 155845.